Texas, 2017

Hail in Texas, June 5, 2017

June 5, 2017 · NWS EWX · 1 event in 1 county or zone

An upper level short wave trough initiated isolated thunderstorms one of which produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level short wave trough initiated isolated thunderstorms one of which produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 5, 2:11 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 5, 2:11 PM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
311 PM CDT Mon Jun 5 2017

.SHORT TERM (Tonight through Tuesday Night)...
The latest water vapor satellite loop continues to show cyclonic flow
aloft across south central Texas this afternoon. This will keep our
area in active northwest flow aloft for the next couple of days. We
are already seeing some convection develop across the region with
daytime heating and we should continue to see at least scattered
convection through this evening for areas generally along and east of
Highway 281. A few strong to severe storms are possible with damaging
wind gusts and large hail the main concern. The latest mesoanalysis
shows a corridor of steeper low-level lapse rates oriented from deep
south Texas into the I-35 corridor. This would tend to favor damaging
wind gusts, but as mentioned above we could certainly see some large
hail. With the loss of daytime heating, we should see a decrease in
the coverage of convection and we will only mention a low chance for
showers and storms near the coastal plains for the overnight hours.
On Tuesday, we will continue to see an active northwest flow aloft,
but should also see a decrease in moisture due to northerly flow in
the low-levels. Northwest flow aloft can often produce convection and
with the onset of daytime heating, we will keep a low chance for
showers and storms for areas generally along and east of a Georgetown
to New Braunfels line. Similar to today, we should see a decrease in
convection Tuesday evening with the loss of daytime heating.

&&

.LONG TERM (Wednesday through Monday)...
For Wednesday and Thursday, we will continue to see northwest flow
aloft with northerly flow in the low-levels. While we can't
completely rule out the possibility of some isolated convection,
suspect the low-level drying will result in rain chances too low to
mention in the forecast. On Friday, southerly flow in the low-levels
returns by late in the day. Southerly flow in the low-levels
continues for the upcoming weekend into early next week, while the
subtropical ridge axis begins to nudge in from the west. This will
result in near normal temperatures along with increasing humidity.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              70  89  68  90  67 /  40  20  -   -    0
Austin Bergstrom Intl Airport  70  89  67  90  65 /  40  20  -   10   0
New Braunfels Muni Airport     70  89  67  90  66 /  30  10  -   -   -
Burnet Muni Airport            67  86  66  88  65 /  30  10  -   -   -
Del Rio Intl Airport           71  92  70  93  71 /   0   0  -   -   -
Georgetown Muni Airport        69  87  66  89  66 /  40  20  -   10   0
Hondo Muni Airport             69  90  67  92  67 /  20  -   -   -   -
San Marcos Muni Airport        70  89  67  90  66 /  40  20  -   -   -
La Grange - Fayette Regional   71  88  68  89  65 /  50  30  -   10   0
San Antonio Intl Airport       71  89  69  91  68 /  30  10  -   -   -
Stinson Muni Airport           71  90  69  91  68 /  30  10  -   -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...26
Synoptic/Grids...24
Public Service/Data Collection...Williams
Hazardous weather outlook, Jun 5, 5:02 AM CST, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
602 AM CDT Mon Jun 5 2017

TXZ171>173-183>194-202>209-217>225-228-061115-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
602 AM CDT Mon Jun 5 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Chances of showers and thunderstorms continue today and tonight
mainly along and east of Highway 83. Locally heavy rain causing
minor flooding is possible along with isolated strong storms
producing damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 5, 2:33 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
333 PM CDT MON JUN 5 2017

TXZ172-173-052115-
Williamson TX-Burnet TX-
333 PM CDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILLIAMSON AND
NORTHEASTERN BURNET COUNTIES UNTIL 415 PM CDT...

At 333 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Copperas Cove, moving south at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mahomet, Sunnylane, Joppa, Watson, Andice, Briggs and Shady Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3103 9790 3095 9785 3091 9783 3090 9781
      3075 9785 3078 9816 3101 9817 3103 9816
TIME...MOT...LOC 2033Z 006DEG 35KT 3128 9794

ALLEN
Special weather statement, Jun 5, 3:28 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
428 PM CDT MON JUN 5 2017

TXZ192-052215-
Travis TX-
428 PM CDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TRAVIS COUNTY UNTIL
515 PM CDT...

At 428 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lakeway, or 11 miles west of Anderson Mill, moving south at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Austin, Tanglewood Forest, Lakeway, Lago Vista, Bee Cave, The Hills,
Barton Creek, Hudson Bend, Mansfield Dam, Shady Hollow, Jonestown,
Briarcliff, Sunset Valley and Lost Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3048 9789 3017 9780 3015 9788 3031 9811
      3043 9813 3046 9810 3048 9810 3049 9809
TIME...MOT...LOC 2128Z 347DEG 19KT 3039 9798

ALLEN

The radar

The Ft Hood radar (KGRK), 47 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Williamson

When
June 5, 3:46 PM CST
Where
Williamson County, 1.5 mi SSE of Leander
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.560, -97.840

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702271.